Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can 2 meds keep me at u/d
Apr 15, 2005

I have been on a combination of Combivir and Stocrin for the last 30 months however in early March I was admitted to hospital with a sudden drop in my HB count down to 4 and low red and whote blood counts which has been attributed to AZT by my doctor. My Hemotologist order a 4 unit blood transfusion. Of course, stopped AZT immediately and then moved onto Abacavir.

This was fine for 4 weeks and had two follow ups with my doctor where she was satisfied all was well, but then few days after than I suddenly got what I can only describe as the most painfull muscle cramps around my abdomen, Kidneys and Liver. Breathing was difficult and I had a slight fever - all of these occured about 3 hours after taking the night dose of Abacavir for 3 nights running, leading me to go down to the ER room of my local hospital on 2 occasions due to the pain. My doctor admitted me to her hospital on the 4th day (not the same as local ER room)as she wanted me to continue treatment but to be in a supervised environment. To cut a long story short the ER doctor who examined me (always get ER checking you out at this hospital before being admitted) then called her as she was on holiday and they agreed NOT to continue with medicine but to still admit me as I was clearly in a bad way.

My doctor believes that I have not had a allergic reaction to the medicine as all the other indicators of such a reaction are OK (I recall she mentioned liver enzimes??) however to her credit she has said that due to its cost (I live in Thailand), that Abacavir is only used by 4 of her patients so her direct experience of this is somewhat limited. She is though a HIV teacher at the top Med School in Thailand and is well versed on all the medicines.

One thing that she has picked up is something on an chest x-ray that is leading her to think I may have a mild case of Pneumonia due to cloudiness in the lungs on the x-ray and so she has put me on anti-biotics for that.

Now due to the lack of Viread in Thailand, she has reluctantly put me on DDI, as I refused to go on D4T as I already have facial wasting from AZT. However she still thinks I could go back on Abacavir which is not something I would be keen on. Since stopping Abacavir 1 week ago I have had no further muscle cramps.

Now the questions I have:

1. Does this sound like a reaction to Abacavir

2. With a U/d viral load and CD4 counts typically mid 350's and rising (22%) could my next combination be just 3TC and stocrin? Would this be sufficient to keep the virus under control (U/d for over 2 years now).

3. What would be the next option assuming keeping on 3 meds as we have run out of this category of drugs available in Thailand. If need be I could return to the UK and get viread if required and recomended but she seems hesitant on the recent viread reports she has seen.

Many thanks for a great website and service.

Response from Dr. Wohl

I would assume you had an abacavir hypersensitivity reaction and not re-administer this medication to you. Ever. Taking abacavir again after such a reaction can lead to a very dangerous worse reaction.

I would add another drug to the 3TC + Stocrin (efavirenz). ddI is fine. It should be dosed appropriately for your weight. If peripheral neuropathy develops, you would have to switch from ddI.

Her concerns about Viread (tenofovir) are bizzare. This is a popular and well tolerated drug. In combination with 3TC and efavirenz, tenofovir has been found to be very potent with little toxicity. This very combo is listed as a prefered regimen by the US Department of Health and Human Services.

She may be a great doc and a wonderful teacher but from what you write I am concerned she missed an abacavir hypersensitivity reaction and misunderstands one of the better HIV meds we have.

DW



Previous
Effecacy of antivirals for less time
Next
Re: Starting Therapy - Very Concerned....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement